Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS El Paso, TX

June 20, 2007Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 20, 2007, 2:18 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2007, 2:18 PM MDT (20:18 UTC)
Expired
Jun 20, 2007, 3:15 PM MDT
In force
57 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 10 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:32 PM MDTHAIL 0.75El Paso, TXOFF-DUTY AIR FORCE WEATHER PERSONNEL REPORTED 1/2 AND 3/4 INCH HAIL IN CENTRAL EL PASO.
Jun 20, 2:45 PM MDTHAIL 0.88N El Paso, TXHAIL REPORT FROM NEAR FRANKLIN HIGH SCHOOL.
Jun 20, 2:45 PM MDTHAIL 1.755 Wsw El Paso, TXSON OF EPZ MIC REPORTED GOLFBALL SIZE HAIL IN WEST EL PASO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4191 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 202020
SVREPZ
NMC013-TXC141-202115-
/O.NEW.KEPZ.SV.W.0049.070620T2018Z-070620T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
218 PM MDT WED JUN 20 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF SUNLAND PARK...
  NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...ANTHONY...FORT BLISS...EL PASO...
  CANUTILLO...

* UNTIL 315 PM MDT(415 PM CDT)

* AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SEVERE STORMS WERE ALREADY OVER OR DEVELOPING OVER THE FAR 
WESTERN EL PASO INCLUDING WEST AND CENTRAL EL PASO PROPER AND INTO 
SOUTHERN DONA ANA COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
  TERESA...LA UNION AND VINTON

A STRONG OUTFLOW PRODUCED BY VERY STRONG STORMS EAST OF THE AREA 
HAS PUSHED OVER THE WARNED AREA...PRODUCING WINDS UP TO 50 MPH. 
STORMS ARE DEVELOPING VERY QUICKLY BEHIND THIS OUTFLOW.

STORMS THIS AFTERNOON HAVE HAD A HISTORY OF PRODUCING STRONG 
DAMAGING WINDS. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER 
AND STAY AWAY FROM WINDOWS

LAT...LON 3172 10673 3171 10641 3200 10642 3201 10672

$$
PIEPER
1 follow-up statement
000 
WWUS54 KEPZ 202115
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
314 PM MDT WED JUN 20 2007

NMC013-TXC141-202124-
/O.EXP.KEPZ.SV.W.0049.000000T0000Z-070620T2115Z/
EL PASO TX-DONA ANA NM-
314 PM MDT WED JUN 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DONA ANA AND 
NORTHWESTERN EL PASO COUNTIES EXPIRES AT 315 PM MDT...

THE SEVERE THUNDERSTORMS OVER WESTERN EL PASO COUNTY HAVE WEAKENED 
TO BELOW SEVERE LIMITS. AS SUCH...THE WARNING WILL BE ALLOWED TO 
EXPIRE ON SCHEDULE AT 315PM MDT.

PLEASE STAY ABREAST OF THE LATEST WEATHER SITUATION TODAY VIA LOCAL 
MEDIA...NOAA WEATHER RADIO...OR THE INTERNET AT WWW.WEATHER.GOV 
SLASH EL PASO.

LAT...LON 3172 10673 3171 10641 3200 10642 3201 10672

$$
PIEPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:05 AM MDT, 11 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 3:05 AM MDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 AM MDT WED JUN 20 2007

.SYNOPSIS...
LOW LEVEL EASTERLY WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO
SOUTHERN NEW AND WESTERN TEXAS RESULTING IN A FEW AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE REGION. HIGH PRESSURE IN THE
UPPER ATMOSPHERE WILL ALSO KEEP TEMPERATURES VERY WARM THROUGH THE
NEXT SEVEN DAYS.

&&

.DISCUSSION...
DRY AIR CONTINUES TO COVER THE CWA EARLY THIS MORNING WITH
DEWPOINTS ONLY IN THE 25 TO 30 RANGE. AIR IS CONSIDERABLY MORE
MOIST TO THE EAST WITH DEWPOINTS ABOVE 60 OVER EXTREME
SOUTHEASTERN NEW MEXICO AND JUST EAST OF GDP. SURFACE HIGH
PRESSURE WILL BUILD INTO CENTRAL/EASTERN TEXAS TODAY WHILE THERMAL
TROUGH/HEAT LOW BECOMES BETTER DEFINED THROUGH GREAT BASIN INTO
ARIZONA. PATTERN EVOLUTION AT LOW LEVELS WILL GENERATE INCREASING
EAST TO SOUTHEAST FLOW ACROSS MOST OF THE CWA...ESPECIALLY EASTERN
AND CENTRAL AREAS WITH ATTENDANT INFLOW OF BOUNDARY LAYER MOISTURE
FROM THE GULF OF MEXICO. EXPECT PRECIPITABLE WATER AMOUNTS TO
INCREASE NEAR AN INCH AS FAR AS THE RIO GRANDE BY LATE AFTERNOON
WITH MOST UNSTABLE CAPES EXCEEDING 1000 J/KG. SO CONVECTIVE
POTENTIAL SHOULD BE ON THE INCREASE. INHIBITING FACTOR WILL BE
STRONG UPPER RIDGE WITH AN ASSOCIATED 595 HEIGHT CENTER AT 500 MB
OVER NORTHERN NEW MEXICO. THIS FEATURE WILL KEEP CWA IN LARGE
SCALE SUBSIDENCE UNDER WARM AIR ALOFT.

DAYTIME HEATING SHOULD BE SUFFICIENT THEN FOR MAINLY ISOLATED
STORMS THIS AFTERNOON AND EVENING WITH ENHANCED LIFT FROM UPSLOPE
BRINGING HIGHER RISK OF STORMS OVER MOUNTAINS. WARM AIR
ALOFT/HIGHER WET BULB ZERO HEIGHTS INDICATE LOW THREAT OF LARGER
HAIL BUT SURFACE DEWPOINT DEPRESSIONS ABOVE 45 F SUGGEST A FEW
STRONGER DOWNDRAFTS.

LATEST GFS CONSISTENT WITH PREVIOUS RUNS IN PLACING NORTHEAST TO
SOUTHWEST ORIENTED UPPER RIDGE EXTENDING THROUGH VICINITY OF
NORTHEAST TO WEST CENTRAL NEW MEXICO FROM THURSDAY THROUGH THE
WEEKEND AND BEYOND. THUS THE CWA WILL LIKELY EXPERIENCE LARGE
SCALE WEAK SUBSIDENCE AND WARM AIR INFLOW ALOFT. LOW LEVEL FLOW
WILL REMAIN MAINLY FROM THE EAST AND SOUTHEAST VIA HEAT LOW WEST
OF THE DIVIDE AND HIGH PRESSURE ACROSS EAST TEXAS. ASSOCIATED
INFLOW OF LOW LEVEL MOISTURE COMBINED WITH VERY WARM TEMPERATURES
SHOULD THEREFORE INITIATE THUNDERSTORMS OVER THE FORECAST PERIOD
ALTHOUGH PROXIMITY OF RIDGE ALOFT WILL KEEP COVERAGE MAINLY
ISOLATED.

&&

.AVIATION...
A FEW AREAS OF MVFR CEILINGS AND VISIBILITIES DURING THE AFTERNOON
AND EVENING FROM SHOWERS AND THUNDERSTORMS...OTHERWISE VFR WITH
AREAS OF CEILINGS ABOVE 10,000 FEET AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  72  97  72  99 /  20  20  20  20  10
SIERRA BLANCA TX        93  64  95  64  97 /  20  20  20  20  10
LAS CRUCES              98  68  97  68  99 /  20  20  20  20  10
ALAMOGORDO              93  64  95  64  97 /  20  20  20  20  10
CLOUDCROFT              72  49  73  49  74 /  30  30  20  20  20
TRUTH OR CONSEQUENCES   95  66  94  66  96 /  20  20  20  20  10
SILVER CITY             91  60  89  60  91 /  20  20  20  20  10
DEMING                  96  66  97  66  99 /  10  10  20  20  10
LORDSBURG               96  67  96  67  99 /  10  10  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Jun 20, 11:28 AM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1128 AM MDT WED JUN 20 2007

NMZ022>025-030>032-TXZ055-056-211730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1128 AM MDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR SOME SEVERE WEATHER THIS AFTERNOON AND
EVENING...MAINLY EAST OF THE RIO GRANDE. THE MAIN THREAT WILL BE
STRONG GUSTY WINDS PRODUCED BY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND...BUT WE SHOULD STAY MAINLY ISOLATED. THE BEST CHANCES FOR
THUNDERSTORMS WILL CONTINUE TO BE EAST OF THE RIO GRANDE WERE THE
MOST MOISTURE WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY EAST OF THE RIO GRANDE.

In the hours before

Special weather statement, Jun 20, 12:14 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1214 PM MDT WED JUN 20 2007

NMZ024-025-032-TXZ055-056-210000-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1214 PM MDT WED JUN 20 2007

...SEVERE WEATHER POSSIBLE ACROSS THE BORDERLAND TODAY...

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN AN
INCREASINGLY MOIST AND UNSTABLE ATMOSPHERE. ACTIVITY IS ALREADY
DEVELOPING ACROSS EASTERN PORTIONS OF THE REGION...INCLUDING OTERO
AND HUDSPETH COUNTIES. BY MID-AFTERNOON...SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY WILL SPREAD WESTWARD INTO DONA ANA AND EL
PASO COUNTIES.

SOME STORMS THIS AFTERNOON AND EARLY EVENING MAY BE QUITE
STRONG...CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50
MPH...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...AND VERY HEAVY
RAINFALL. LOCALIZED FLOODING WILL BE A POSSIBILITY. IN
ADDITION...A FEW ISOLATED STORMS MAY ALSO BECOME SEVERE THIS
AFTERNOON.

PLEASE STAY ABREAST OF THE LATEST WEATHER SITUATION TODAY VIA
LOCAL MEDIA...NOAA WEATHER RADIO...OR THE INTERNET AT
WWW.WEATHER.GOV SLASH EL PASO.

PIEPER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:54 PM MDTSevere Thunderstorm WarningEPZDoña Ana33 min
Jun 20, 12:49 PM MDTSevere Thunderstorm WarningEPZHudspeth56 min
Jun 20, 1:48 PM MDTSevere Thunderstorm WarningEPZHudspeth27 min
Jun 20, 2:02 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth58 min
Jun 20, 2:35 PM MDTSevere Thunderstorm WarningEPZHudspeth40 min
Jun 20, 3:11 PM MDTSevere Thunderstorm WarningEPZHudspeth49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.